Tennessee, 2014

Hail and Damaging Winds in Tennessee, August 20, 2014

August 20, 2014 · NWS MRX · 25 events in 16 counties and zones

A front tracked through east Tennessee on the 20th during the afternoon hours. Numerous thunderstorms formed during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$206,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A front tracked through east Tennessee on the 20th during the afternoon hours. Numerous thunderstorms formed during the day. Many trees were downed. At least one barn was damaged. Hail as large as a golfball was seen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 20, 12:41 PM EST, 25 minutes earlier.

Area forecast discussion, Aug 20, 12:41 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
141 PM EDT WED AUG 20 2014

.AVIATION...AN UNSTABLE ATMOSPHERE WILL LEAD TO ISOLATED TO
SCATTERED CONVECTION THROUGH EARLY EVENING. ONLY INCLUDED VCTS IN
TAFS DUE TO RANDOM NATURE OF STORMS. ALL SITES SHOULD REMAIN VFR
UNLESS A STORM PASSES OVER THE TERMINAL WHICH MAY RESULT IN BRIEF
MVFR CONDITIONS. A FEW STORMS COULD BECOME STRONG TO SEVERE WITH THE
MAIN THREAT BEING DAMAGING WINDS. TRI WILL ALSO FLIRT WITH MVFR
CONDITIONS AGAIN LATE TONIGHT THROUGH EARLY MORNING AS FOG IS
EXPECTED TO DEVELOP. THEN...MORE SHOWERS AND STORMS MOVE INTO TRI
AROUND 13Z TOMORROW MORNING LASTING THROUGH THE END OF THE PERIOD.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 20, 2:30 AM EST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 AM EDT WED AUG 20 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 AM EDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP MAINLY
DURING THE HEAT OF THE AFTERNOON...DRIFTING SLOWLY SOUTHEAST AT 10
TO 15 MPH. THE THUNDERSTORMS SHOULD DISSIPATE BEFORE MIDNIGHT...AND
ONLY A STRAY STRONG STORM IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AN ACTIVE WEATHER PATTERN IS EXPECTED TO LINGER OVER THE REGION.
UPPER LEVEL DISTURBANCES ORIGINATING AROUND THE GREAT LAKES ARE
EXPECTED TO TRACK SOUTHEAST...AND BRING THE POSSIBILITY OF STRONG
STORMS TO PORTIONS OF THE AREA...MAINLY SOUTHWESTERN VIRGINIA AND
NORTHEAST TENNESSEE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO THE
ISOLATED NATURE OF THE POSSIBLE THREATS.

In the hours before

Special weather statement, Aug 20, 12:33 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
133 PM EDT WED AUG 20 2014

TNZ035-067>069-201815-
ROANE TN-KNOX TN-MORGAN TN-LOUDON TN-
133 PM EDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX...NORTHEASTERN
ROANE...SOUTHEASTERN MORGAN AND NORTHERN LOUDON COUNTIES UNTIL 215 PM
EDT...

AT 131 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF KINGSTON...MOVING SOUTH AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...KINGSTON...MIDTOWN...HARRIMAN...OAKDALE...DEARMOND...
BRADBURY AND PETROS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
URBAN OR SMALL STREAM FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3604 8462 3610 8442 3588 8425 3578 8456
TIME...MOT...LOC 1731Z 338DEG 7KT 3600 8449

TD

The radar

The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Roane

When
August 20, 1:06 PM EST to 1:08 PM EST
Where
Roane County, Kingston
Measured
1.75 in hail
Reported by
Public
Coordinates
35.870, -84.520

The pubic reported thunderstorms produced golfball size hail at Kingston.

Thunderstorm Wind, Loudon

When
August 20, 2:00 PM EST to 2:30 PM EST
Where
Loudon County, Philadelphia
Measured
58 kt (67 mph) estimated gust
Property damage
$40,000
Reported by
State Official
Coordinates
35.680, -84.400

Law enforcement personnel reported multiple trees downed by thunderstorm wind in Philadelphia. At least barn was also damaged or destroyed.

Thunderstorm Wind, Monroe

When
August 20, 2:15 PM EST to 2:45 PM EST
Where
Monroe County, Sweetwater
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
35.600, -84.470

Law enforcement personnel reported numerous trees downed by thunderstorm wind especially in the Sweetwater and Madisonville areas.

Hail, Claiborne

When
August 20, 2:29 PM EST to 2:32 PM EST
Where
Claiborne County, 5 mi SW of Tazewell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.399, -83.634

A trained spotter reported thunderstorms produced quarter-size hail 5 miles southwest of Tazewell.

Thunderstorm Wind, Monroe

When
August 20, 3:10 PM EST to 3:40 PM EST
Where
Monroe County, 4 mi S of Tellico Plains
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.312, -84.300

Law enforcement personnel reported a few trees downed by thunderstorm wind 5 miles south of Tellico Plains on Tellico Mountain.

Thunderstorm Wind, Blount

When
August 20, 3:15 PM EST to 3:22 PM EST
Where
Blount County, 5 mi WNW of Walland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.758, -83.902

Law enforcement personnel reported 2 trees trees downed by thunderstorm wind 5 miles west-northwest of Wallard.

Thunderstorm Wind, Greene

When
August 20, 3:28 PM EST to 3:35 PM EST
Where
Greene County, 9 mi WNW of Greeneville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
36.220, -82.979

Law enforcement personnel reported 2 trees downed by thunderstorm wind 9 miles west-northwest of Greeneville.

Thunderstorm Wind, Cocke

When
August 20, 3:30 PM EST to 3:50 PM EST
Where
Cocke County, 2 mi N of Newport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.979, -83.180

A trained spotter reported a few trees downed by thunderstorm wind 2 miles north of Newport.

Thunderstorm Wind, Monroe

When
August 20, 3:30 PM EST to 3:50 PM EST
Where
Monroe County, Sweetwater
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
35.600, -84.470

Law enforcement personnel reported many trees downed by thunderstorm wind in Sweetwater.

Hail, McMinn

When
August 20, 3:58 PM EST to 4:00 PM EST
Where
McMinn County, Athens
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.450, -84.600

Amateur radio personnel reported thunderstorms produced quarter-size hail in Athens.

Thunderstorm Wind, Hancock

When
August 20, 4:00 PM EST to 4:30 PM EST
Where
Hancock County, Sneedville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
36.530, -83.220

Law enforcement personnel reported many trees downed by thunderstorm wind across the county.

Thunderstorm Wind, Rhea

When
August 20, 4:10 PM EST to 4:30 PM EST
Where
Rhea County, Dayton
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
35.480, -85.020

Law enforcement personnel reported numerous downed by thunderstorm wind in Dayton.

Thunderstorm Wind, Greene

When
August 20, 4:10 PM EST to 4:20 PM EST
Where
Greene County, 2 mi S of Greeneville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.141, -82.830

Law enforcement personnel reported a few trees downed by thunderstorm wind 2 miles south of Greeneville.

Thunderstorm Wind, Monroe

When
August 20, 4:10 PM EST to 4:30 PM EST
Where
Monroe County, 2 mi S of Madisonville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
35.491, -84.370

Law enforcement personnel reported many trees downed by thunderstorm wind 2 miles Madisonville.

Thunderstorm Wind, Claiborne

When
August 20, 4:12 PM EST to 4:30 PM EST
Where
Claiborne County, 2 mi SW of Tazewell
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
36.429, -83.595

Law enforcement personnel reported several trees downed by thunderstorm wind 2 miles southwest of Tazewell.

Thunderstorm Wind, Rhea

When
August 20, 4:20 PM EST to 4:50 PM EST
Where
Rhea County, Dayton
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
35.480, -85.020

Law enforcement personnel reported many trees downed by thunderstorm wind in Dayton.

Thunderstorm Wind, Sequatchie

When
August 20, 3:30 PM CST to 3:50 PM CST
Where
Sequatchie County, Dunlap
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
35.380, -85.380

Emergency management personnel reported several trees downed by thunderstorm wind in Dunlap.

Thunderstorm Wind, Monroe

When
August 20, 4:40 PM EST to 5:10 PM EST
Where
Monroe County, 5 mi S of Madisonville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
35.448, -84.370

Law enforcement personnel reported many trees downed by thunderstorm wind 5 miles south of Madisonville near the Polk - Monroe county line.

Thunderstorm Wind, McMinn

When
August 20, 4:50 PM EST to 5:10 PM EST
Where
McMinn County, Riceville
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
35.380, -84.700

Law enforcement personnel reported many trees downed by thunderstorm wind near Riceville.

Thunderstorm Wind, Polk

When
August 20, 5:06 PM EST to 5:45 PM EST
Where
Polk County, Parksville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.100, -84.650

Law enforcement personnel reported several trees downed by thunderstorm wind in and near Parksville.

Thunderstorm Wind, Campbell

When
August 20, 6:10 PM EST to 6:50 PM EST
Where
Campbell County, Jellico
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.580, -84.150

A trained spotter reported a few trees downed by thunderstorm wind in Jellico.

Thunderstorm Wind, Campbell

When
August 20, 6:25 PM EST to 6:55 PM EST
Where
Campbell County, La Follette
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.380, -84.130

A trained spotter reported a few trees downed by thunderstorm wind in La Follette.

Thunderstorm Wind, Union

When
August 20, 6:30 PM EST to 6:50 PM EST
Where
Union County, Sharps Chapel
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.350, -83.800

Law enforcement personnel reported a few trees downed by thunderstorm wind in the county.

Thunderstorm Wind, Anderson

When
August 20, 6:55 PM EST to 7:15 PM EST
Where
Anderson County, Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
36.120, -84.130

Law enforcement personnel reported many trees downed by thunderstorm wind countywide.

Thunderstorm Wind, Knox

When
August 20, 7:30 PM EST to 7:45 PM EST
Where
Knox County, Knoxville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.970, -83.930

A trained spotter reported a few trees downed by thunderstorm wind near the University of Tennessee in Knoxville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531299, 531301, 531306, 531309, 531314, 531381, 531382, 531386, 531387, 531388, 531389, 531391, 531393, 531394, 531396, 531398, 531384, 531401, 531402, 531403, 531404, 531405, 531407, 531410, 531415.